Antidepressants Increase Seizure Risk in Youth and Severely Depressed

Share this content:
Individuals with major depression and those between ages 10 and 24 were at the highest risk for seizures.
Individuals with major depression and those between ages 10 and 24 were at the highest risk for seizures.

New-generation antidepressants, including bupropion, mirtazapine, selective serotonin reuptake inhibitors (SSRIs), and serotonin and norepinephrine reuptake inhibitors (SNRIs), are associated with an increased risk for seizure in patients with major depressive disorder (MDD), according to study findings published in the Journal of Clinical Psychiatry.

Using data from a Taiwanese total population health insurance database, investigators identified patients who were hospitalized or admitted to the emergency department between 2002 and 2012 due to new-onset seizures after receiving antidepressants for MDD (n=10,002). In this case-crossover study, investigators compared antidepressant exposure rates during case (exposure status prior to the study outcome) with control (exposure status at other past time periods) durations. In addition, the investigators examined the effect of antidepressant class and dose on seizure risk after adjustment of concomitant prescription medications.

Patients taking new-generation antidepressants had a 1.48-fold increased risk for seizure compared with control periods (odds ratio [OR] 1.48; 95% CI, 1.33-1.64). Antidepressants that demonstrated the highest risk for seizure included bupropion (OR 2.23; 95% CI, 1.58-3.16), mirtazapine (OR 1.38; 95% CI, 1.08-1.77), SSRIs (OR 1.76; 95% CI, 1.55-2.00), and SNRIs (OR 1.40; 95% CI, 1.10-1.78) with dose-response effects. In addition, patients age <25 experienced a higher rate of seizures (adjusted OR 2.73; 95% CI, 1.97-3.80), with age demonstrating an overall modifying effect on the association between seizure risk and antidepressant use (P =.002). In addition, depression severity significantly modified the association (P =.04).

In this analysis, investigators evaluated patients taking antidepressants in Taiwan, making the findings difficult to generalize across other geographic regions. Also, it is possible that some diagnoses of new-onset seizures may have been misdiagnosed, yet verifying these diagnoses was challenging due to the retrospective nature of database data collection.

The findings from this study emphasize the importance of clinical consideration of “factors associated with increased vulnerability to seizure (eg, young age and higher doses), and the dose-dependent increase in seizure risk, when choosing among types and dosages of antidepressant.”

Reference

Wu CS, Liu HY, Tsai HJ, Liu SK. Seizure risk associated with antidepressant treatment among patients with depressive disorders: a population-based case-crossover study.  J Clin Psychiatry. 2017;78(9):e1226-e1232.

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters